Alert archive / Alabama / Flash Flood Warnings in 2005

Flash Flood Warning 47, NWS Birmingham, AL

July 14, 2005Tallapoosa County, Alabama

NWS Birmingham, AL issued this flash flood warning at Jul 14, 2005, 2:55 PM CDT for Tallapoosa County, Alabama. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 14, 2005, 2:55 PM CDT (19:55 UTC)
Expired
Jul 14, 2005, 5:00 PM CDT
In force
2 hr
Issued by
NWS Birmingham, AL
Area
Counties, with a storm outline in the text

County Tallapoosa County, AL

What was reported inside it

TimeReportWhereRemark
Jul 14, 3:47 PM CDTFLASH FLOODBarnesville, ALARROWHEAD ROAD VCNTY
Jul 14, 3:47 PM CDTFLASH FLOODBarnesville, ALFLOODING REPORTED ON ARROWHEAD ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 52 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 7.9 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1431 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
626 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KBMX 141957
FFWBMX
ALC123-142200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
255 PM CDT THU JUL 14 2005

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL TALLAPOOSA COUNTY IN EAST CENTRAL ALABAMA
  THIS INCLUDES THE CITY OF DADEVILLE

* UNTIL 500 PM CDT

* AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO JACKSONS
  GAP...LAKE MARTIN...WALNUT HILL...AND WIND CREEK STATE PARK.

ADDITIONAL RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
BIRMINGHAM.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3275 8589 3276 8590 3276 8594 3286 8595
      3290 8575 3279 8573 3274 8571 3269 8571
      3267 8591

$$

JD/81
1 follow-up statement
000 
WGUS74 KBMX 142047
FFSBMX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
347 PM CDT THU JUL 14 2005

ALC123-142057-
TALLAPOOSA AL-
347 PM CDT THU JUL 14 2005

...THE FLASH FLOOD WARNING FOR CENTRAL TALLAPOOSA COUNTY IS
CANCELLED...

THE THREAT OF SEVERE WEATHER HAS ENDED. THE STORMS THAT PROMPTED THE
WARNING HAVE MOVED OUT OF THE AREA.

LAT...LON 3275 8589 3276 8590 3276 8594 3286 8595
      3290 8575 3279 8573 3274 8571 3269 8571
      3267 8591

$$

JD/81

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 2:40 PM CDT, 15 minutes earlier.

Area forecast discussion, Jul 14, 2:40 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
240 PM CDT THU JUL 14 2005

.SHORT TERM...(TONIGHT THRU SUNDAY)
CONVECTION IS DEVELOPING AS EXPECTED ALONG TWO PRIMARY BOUNDARIES.
AIRMASS WILL BE WORKED OVER QUICKER ACROSS SOUTHERN COUNTIES AS
TSTMS DEVELOPED MUCH EARLIER THAN CONVECTION ACROSS NORTHERN
COUNTIES.  BEST CHANCE OF RAIN THIS EVENING WILL BE ACROSS
NORTHERN COUNTIES AS LINE OF STORMS CURRENTLY MOVING INTO
NORTHERN PORTIONS OF COUNTY WARNING AREA CONTINUES TO MOVE
SOUTHWARD.  AS PER PREVIOUS NIGHTS...MOST OF THE CONVECTION WILL
DISSIPATE BEFORE MIDNIGHT BUT ISOLATED SHOWERS AND THUNDERSTORMS
WILL CONTINUE AFTER MIDNIGHT.  A LEAST ONE ACTIVE DAY OF TSTMS
ON TAP FOR TOMORROW. UPPER TROF AXIS EXTENDING SOUTHWEST FROM
UPPER LOW WILL GET HUNG UP ALONG THE MISSISSIPPI RIVER AS UPPER
RIDGE OVER THE EASTERN SEABOARD SHIFTS WESTWARD.  THE RIDGE SHOULD
MOVE FAR ENOUGH TO THE WEST BY SUNDAY TO RESULT IN A DECREASE IN
TSTM ACTIVITY ACROSS CENTRAL ALABAMA.

DUE TO VERY TROPICAL AIRMASS ACROSS AREA WITH DEWPOINTS IN THE
MID 70S...TEMPERATURES WILL BE ABOVE NORMAL AT NIGHT AND SLIGHTLY
BELOW NORMAL DURING THE DAY.  DUE TO BUILDING UPPER RIDGE THIS
WEEKEND...HIGHS WILL BE BACK TO AVERAGE MID JULY READINGS BY
SUNDAY.

.LONG TERM...(MONDAY THRU THURSDAY)
NOT MUCH CHANGE IN THE UPPER LEVEL PATTERN ACROSS THE REGION WITH
WITH A BROAD UPPER RIDGE ACROSS THE SOUTHERN UNITED STATES.  DUE
TO PRESENCE OF UPPER RIDGE...TROPICAL CYCLONE EMILY FORECAST TO
STAY IN THE SOUTHERN GULF OF MEXICO.  RAIN CHANCES AND
TEMPERATURES WILL BE NEAR AVERAGE VALUES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     72  88  71  88 /  60  60  40  50
ANNISTON    73  88  71  89 /  60  70  40  50
BIRMINGHAM  73  87  73  89 /  60  70  40  50
TUSCALOOSA  73  88  72  91 /  40  70  40  50
CALERA      72  87  72  90 /  40  70  40  50
AUBURN      71  89  71  91 /  30  70  40  40
MONTGOMERY  73  89  73  91 /  30  70  40  40
TROY        72  89  73  91 /  30  70  40  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

58/ROSE
Hazardous weather outlook, Jul 14, 1:44 PM CDT, 1 hour 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT THU JUL 14 2005

ALZ011>015-017>050-151845-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
144 PM CDT THU JUL 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...(THIS AFTERNOON AND TONIGHT).

SCATTERED NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED THROUGH
TONIGHT...ESPECIALLY ALONG AND SOUTH OF INTERSTATE 85. WITH THE
ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE. SOME SPOTS WILL RECEIVE IN EXCESS OF TWO INCHES OF RAIN IN
A SHORT PERIOD OF TIME.  FLASH FLOOD WARNINGS MAY BE REQUIRED THIS
AFTERNOON IN ASSOCIATION WITH THE HEAVIEST THUNDERSTORMS. WIND GUSTS
TO 45 MILES PER HOUR DUE TO WET MICROBURST WINDS ARE ALSO POSSIBLE.

MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED
WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS TODAY AND
TONIGHT.

WET MICROBURST POTENTIAL:
BIRMINGHAM...HIGH.
MONTGOMERY...HIGH.

.DAYS TWO THROUGH SEVEN...(FRIDAY THROUGH WEDNESDAY).

MINOR RIVER FLOODING...DUE TO RAINFALL OVER THE WEEKEND ASSOCIATED
WITH HURRICANE DENNIS...WILL CONTINUE IN A FEW LOCATIONS. RIVER
LEVELS AT ALL LOCATIONS SHOULD BE BELOW FLOOD STAGE BY SATURDAY.

NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ON FRIDAY. WITH
THE ATMOSPHERE STILL VERY TROPICAL...LOCALIZED HEAVY DOWNPOURS ARE
POSSIBLE. SOME SPOTS WILL RECEIVE UP TO TWO INCHES OF RAIN IN A SHORT
PERIOD OF TIME.

PATCHY FOG IS ANTICIPATED DURING THE EARLY MORNING HOURS. ISOLATED
LOCATIONS WILL SEE VISIBILITIES DROP TO AROUND 1/2 OF A MILE. THE
FOG WILL GRADUALLY BURN OFF AFTER SUNRISE.

BEYOND FRIDAY...NO HAZARDOUS WEATHER IS ANTICIPATED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

LINHARES

In the hours before

Special weather statement, Jul 14, 12:00 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 PM CDT THU JUL 14 2005

ALZ045-046-141745-
BULLOCK-MACON-
1200 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR SOUTHERN MACON COUNTY AND
BULLOCK COUNTY UNTIL 1245 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS GUSTING TO 35
MPH...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1157 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER FITZPATRICK...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HARDAWAY...
FITZPATRICK...UNION SPRINGS AND FORT DAVIS THROUGH 1245 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES...GUSTY WINDS...AND
LOCALLY HEAVY RAINFALL ARE EXPECTED WITH THIS STORM. IF YOU ARE
OUTDOORS IN THE VICINITY OF THESE STORMS...TAKE SHELTER NOW. IF
LIGHTNING IS OBSERVED... WAIT AT LEAST 30 MINUTES AFTER THE LAST
LIGHTNING FLASH OR THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

GUSTY WINDS TO 35 MPH CAN BREAK OFF SMALL TREE LIMBS...AND BLOW
AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LOCALLY HEAVY RAINFALL WILL RESULT IN MINOR FLOODING. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.
Special weather statement, Jul 14, 12:47 PM CDT, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1247 PM CDT THU JUL 14 2005

ALZ049-141830-
PIKE-
1247 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR PIKE COUNTY UNTIL 130 PM
CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN
HOUR...AND LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 1241 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER GOSHEN...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR GOSHEN AND BRUNDIDGE
THROUGH 130 PM CDT.

FREQUENT CLOUD TO GROUND LIGHTNING STRIKES CAN BE EXPECTED FROM
THESE STORMS. IF YOU ARE OUTDOORS IN THE VICINITY OF THESE
STORMS...TAKE SHELTER NOW. IF LIGHTNING IS OBSERVED... WAIT AT LEAST
30 MINUTES AFTER THE LAST LIGHTNING FLASH OR THUNDER BEFORE RESUMING
OUTDOOR ACTIVITIES.

STRONG GUSTY WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LOCALLY HEAVY RAINFALL WILL PRODUCE MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

92/JSS
Special weather statement, Jul 14, 1:42 PM CDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
142 PM CDT THU JUL 14 2005

ALZ041-043-141930-
AUTAUGA-ELMORE-
142 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR AUTAUGA AND ELMORE
COUNTIES UNTIL 230 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR
...AND LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 141 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER MILLBROOK...MOVING EAST AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR
MILLBROOK...PRATTVILLE...COOSA RIVER...COOSADA AND WETUMPKA THROUGH
230 PM CDT.

STRONG GUSTY WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

LOCALLY HEAVY RAINFALL WILL PRODUCE MINOR FLOODING. PONDING OF WATER
ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG
CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

92/JSS
Local storm report, Jul 14, 2:05 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
205 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     FLASH FLOOD      GOSHEN                  31.72N 86.13W
07/14/2005                   PIKE               AL   POST OFFICE

            MINOR OVERFLOW OF SECONDARY ROADS - VCNTY GOSHEN

&&

MBAER
Special weather statement, Jul 14, 2:52 PM CDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT THU JUL 14 2005

ALZ037-043-142030-
ELMORE-TALLAPOOSA-
254 PM CDT THU JUL 14 2005

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR NORTHEAST ELMORE AND
SOUTHERN TALLAPOOSA COUNTIES UNTIL 330 PM CDT...

...FREQUENT CLOUD TO GROUND LIGHTNING...WINDS 35 TO 45 MILES AN HOUR
...AND LOCALLY HEAVY RAINFALL ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...

AT 250 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER KOWALIGA.  THIS THUNDERSTORM WAS MOVING EAST
AROUND 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR KOWALIGA...JACKSONS
GAP...DADEVILLE AND BARNESVILLE THROUGH 330 PM CDT.

STRONG GUSTY WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND
UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.

MINOR FLOODING IS LIKELY FROM LOCALLY HEAVY RAINFALL. PONDING OF
WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER
ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE.
REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF
UNKNOWN DEPTH.

92/JSS
Local storm report, Jul 14, 2:53 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
253 PM CDT THU JUL 14 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      MILLBROOK               32.49N 86.37W
07/14/2005                   ELMORE             AL   UTILITY COMPANY

            LOCAL BUSINESS AND STREET FLOODING.

&&

MBAER

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 12:59 PM CDTFlash Flood WarningBMXPike2 hr
Jul 14, 1:51 PM CDTFlash Flood WarningBMXElmore2 hr
Jul 14, 3:54 PM CDTFlash Flood WarningBMXBibb, Chilton2 hr
Jul 14, 4:54 PM CDTFlash Flood WarningBMXJefferson, St. Clair2 hr
Jul 14, 5:19 PM CDTFlash Flood WarningBMXShelby116 min
Jul 14, 5:42 PM CDTFlash Flood WarningBMXWinston2 hr
Jul 14, 6:09 PM CDTFlash Flood WarningBMXFayette, Walker2 hr
Jul 14, 6:21 PM CDTTornado WarningBMXWalker24 min
Jul 14, 6:52 PM CDTFlash Flood WarningBMXJefferson, St. Clair113 min

Nearby

Flash Flood Warnings in Alabama, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.